Pregabalin is a commonly prescribed drug – among other applications it is used to treat neuropathic pain, fibromyalgia and partial seizures> The euphoric and relaxing effects of this drug have led to increased recreational use, overdoses and death. An Australian study which can be viewed here reported the increasing pregabalin involvement in coronial cases and conducted further investigations into the characteristics and clinical outcomes surrounding this phenomenon – 332 coronial cases were analysed between 2015 and 2017, 5% of which involved pregabalin. Cause of death in 40% of cases was associated with mixed drug toxicity, and high rates of polydrug use with pregabalin were found (most commonly with opioids, benzodiazepines and anti-depressants). The incidence of polydrug use (particularly with opioids and benzodiazepines) was reported in further Australian study published in May 2020, which can be viewed here – 488 presentations of pregabalin poisoning in 413 patients (median age 41 years) were retrospectively reviewed, where deliberate and recreational poisonings accounted for 70% and 25% of presentations, respectively. 18% of cases resulted in coma, however 99.8% of these patients had co-ingested a sedating agent. Likewise, hypotension occurred in 5% of cases but co-ingestants were associated with each of these presentations. Seizures were reported in 2% of cases. While pregabalin overdose alone may not result in severe toxicity, results from both studies suggest that the risk of death may increase with co-ingestion of pregabalin with other drugs. Further research and development of strategies to prevent poisoning and death are required as the recreational use of pregabalin continues to rise.
Contributed by Australian Medication Safety Services Associate – Isabella Singh